Gastrointestinal hemorrhage in patients with AIDS

Citation
N. Chalasani et Cm. Wilcox, Gastrointestinal hemorrhage in patients with AIDS, AIDS PAT CA, 13(6), 1999, pp. 343-346
Citations number
17
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Public Health & Health Care Science
Journal title
AIDS PATIENT CARE AND STDS
ISSN journal
1087-2914 → ACNP
Volume
13
Issue
6
Year of publication
1999
Pages
343 - 346
Database
ISI
SICI code
1087-2914(199906)13:6<343:GHIPWA>2.0.ZU;2-C
Abstract
Gastrointestinal (GI) bleeding is a relatively infrequent complication seen in patients with AIDS. As with non-HIV-infected individuals, upper GI blee ding is much more common than lower GI bleeding. In patients with AIDS, upp er GI bleeding can result from etiologies related to underlying HIV infecti on [cytomegalovirus (CMV), Kaposi's sarcoma, idiopathic esophageal ulcers, etc] or be unrelated to HIV infection (peptic ulcer, portal hypertension, M allory-Weiss tear, etc.). Lower GI bleeding is caused predominantly by etio logies related to underlying HIV disease; CMV colitis is the most common ca use. In contrast to non-HIV-infected individuals, hemorrhoids and anal fiss ures can result in significant bleeding in AIDS patients because of associa ted thrombocytopenia. Management of GI bleeding in AIDS patients is similar to patients without HIV infection, and includes resuscitation, identificat ion of the bleeding source, achieving hemostasis, and preventing recurrent bleeding. Several etiologies that cause GI bleeding in patients. with AIDS can be diagnosed through endoscopy, either by their characteristic endoscop ic appearance or mucosal biopsies.